Long-term use of high-estrogen oral contraceptives (OCs) may not increase the risk of melanoma, according to a study published in the International Journal of Cancer.

Evidence suggests that the risk of cutaneous melanoma may be modified by female estrogens. Previous studies have found positive associations between OC and melanoma, but evidence has been conflicting.

For the ongoing, prospective E3N cohort study, researchers accessed the French National Education System to evaluate the outcomes of 98,995 French women aged 40 to 65. Participants were instructed to complete a baseline self-administered questionnaire detailing their lifestyles and medical histories, and follow-up questionnaires were sent every 2 to 3 years thereafter.

Of 79,365 evaluable patients, there were 539 cases of melanoma and a total of 966,604 life years was assessed.

In age-adjusted models, a modest but positive association was observed between melanoma and ever-use of OCs compared with women who never used OCs, but long-term use of OCs (at least 10 years of life-time use) had a comparable risk with never users. There was an inverse association with age at first use but not with age at last use or time since last use.

Related Articles

OC users, however, also had a higher incidence of tanning bed and sunscreen use since age 25, which increases UV exposure and may have influenced the observed correlative effect of OC use and melanoma risk.  

Although a positive association was observed between OC use and melanoma, the authors concluded that “our findings do not support a strong association between OC use and melanoma risk and suggest intentional UV exposure in OC users, which supports a potential confusion by UV exposure in this relationship.”

Reference

Cervenka I, Mahamat-Saleh Y, Savoye I, et al. Oral contraceptive use and cutaneous melanoma risk: a French prospective cohort study [published online July 6, 2018]. Int J Cancer. doi: 10.1002/ijc.31644